Montana, 2012

Hail in Montana, August 2, 2012

August 2, 2012 · NWS GGW · 2 events in 1 county or zone

A low pressure system, dry line, favorable winds, and a fairly unstable atmosphere allowed marginally severe thunderstorms to develop across eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A low pressure system, dry line, favorable winds, and a fairly unstable atmosphere allowed marginally severe thunderstorms to develop across eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 2, 9:00 AM MST, 34 minutes earlier.

Area forecast discussion, Aug 2, 9:00 AM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
1000 AM MDT THU AUG 2 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
UPDATED THE FORECAST TO RAISE POPS FOR THIS AFTERNOON ACROSS OUR
EAST. FRONTAL ZONE WILL MOVE ACROSS THE CWA THIS AFTERNOON AND
EVENING. EXPECT POSSIBLE STRONG TO SEVERE THUNDERSTORMS ACROSS THE
YELLOWSTONE VALLEY SO INCREASE THE POPS AND ADDED THE SEVERE
WORDING TO THE ZONES. RSMITH

PREVIOUS DISCUSSION...SYNOPTIC SET UP... THE WESTERN US HEAT DOME
HAS PRESSED UP NORTH TO ABOUT SOUTHERN MONTANA AND IDAHO TRACING
BACK TO NORTHERN CALIFORNIA. TO THE NORTH A CLOSED LOW IS BUTTING
HEADS WITH THE HEAT DOME AND DRAGGING SOME COOLER AIR ONTO THE
SOUTHERN SECTIONS OF THE BRITISH COLUMBIA/ ALBERTA BORDER. BEHIND
THE CLOSED LOW A WEAK RIDGE HAS SETUP OFF THE COAST OF THE PACIFIC
NORTHWEST AND BRITISH COLUMBIA. NEAR THE SURFACE A LEE TROUGH HAS
SITUATED ITSELF OVER FAR EASTERN MONTANA WHILE A COLD FRONT IS
DEVELOPING OVER SOUTHERN ALBERTA AS THE CLOSED LOW ALOFT SPINS UP
A CYCLONIC LOW ON THE CANADIAN PLAINS.

TODAY... A RAPID TRANSITION IN HIGH IMPACT WEATHER FEATURES IS
ANTICIPATED ACROSS THE CWA LEADING TO FIRE WEATHER CONCERNS AND
SOME ISOLATED SEVERE WEATHER. THE LEE TROUGH ACROSS THE FAR EAST
IS ANTICIPATED TO TAP INTO SOME MOISTER DEW POINTS ACROSS THE
EASTERN SIDE OF THE BOUNDARY AND CREATE SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON HOURS SOME OF WHICH COULD BE SEVERE DUE TO A
STRONG DOWN BURST WINDS. SYNOPTIC WINDS WILL BE LIGHT ACROSS THIS
AREA BUT INVERTED V PROFILE DURING THE AFTERNOON HOURS POINTS
TOWARD STRONG DOWN BURST WINDS. PRECIPITABLE WATER CONTENT WITH
THESE STORMS LOOKS TO BE ABOVE 1 INCH AND THEREFORE ENOUGH QPF
SHOULD BE PUT DOWN TO HELP SMOTHER LIGHTNING STRIKES ESPECIALLY
ALONG THE YELLOWSTONE VALLEY AREA.

BEHIND THE SURFACE TROUGH THE HIGHEST CONCERNS FOR FIRE WEATHER
KICK IN AS A DRY SLOT GETS PULLED INTO LOW DEVELOPING TO THE
NORTH. ORIGIN FOR THIS AIR IS OVER THE MONTANA/IDAHO/WYOMING
TRIPLE POINT WITH DEW POINTS IN THE 20S AND 30S. WINDS WILL BE VERY
LIGHT IN THIS DRY SLOT... BUT DRYING AND DOWN SLOPE QUALITIES TO THIS
WINDS WILL ONLY SLOWLY ADVECT LOWER RH'S INTO THE REGION AND EASILY
HIT RED FLAG CONDITIONS ACROSS THE BREAKS AND PETROLEUM COUNTY.

THE FINAL PROBLEM WITH FIRE WEATHER IS THE COLD FRONT ITSELF
MOVING THROUGH. A WIND SHIFT FROM THE SOUTHEAST TO NORTHWEST WITH
INCREASED SPEEDS FROM LIGHT TO 15 TO 25 MPH IS ANTICIPATED BEHIND
THE FRONT ITSELF. WHILE LOWER TEMPERATURES AND INCREASED RH'S WILL
ALSO BE ACCOMPANYING THIS FRONT... THE TIMING OF THE FRONT ITSELF
IS UNCERTAIN. CURRENTLY FEEL THAT THE FRONT WILL BEGIN MOVING
THROUGH THE CWA BETWEEN NOON AND 3PM AND WILL PROBABLY NOT MAKE
ITS WAY TOTALLY ACROSS THE CWA UNTIL MIDNIGHT. HOWEVER... STRENGTH
OF THE FRONT COULD BE UNDERESTIMATED AND THIS COULD DRIVE IT
ACROSS THE CWA FASTER THAN ANTICIPATED... CATCHING ANY OCCURRING
WILDFIRES OR PRESCRIBED FIRES OFF GUARD. THEREFORE HAVE UPGRADED
TO A RED FLAG ACROSS THE PHILLIPS AND VALLEY COUNTY AS WELL TO
ACCOUNT FOR THIS UNCERTAINTY.

TONIGHT THROUGH FRIDAY NIGHT... CENTER OF THE COLD CLOSED LOW IS
ANTICIPATED TO DROP SOUTH INTO NORTHEASTERN MONTANA FRIDAY. THIS
WILL LOWER TEMPERATURES SIGNIFICANTLY. 850MB TEMPS DROP INTO THE
SINGLE DIGITS *C WHICH WILL TRANSLATE TO HIGHS BELOW NORMAL IN
THE 70S. RAIN SHOWERS AND ISOLATED THUNDER COULD ALSO ACCOMPANY
THE LOW WITH QPF TOTALS AROUND A TENTH OF AN INCH BRINGING A NICE
LIGHT WETTING RAIN TO SOME AREAS.

SATURDAY... THE TROUGH MOVES OFF INTO THE DAKOTAS AND THE RIDGE
OFF THE PACIFIC NORTHWEST COAST MOVES INTO THE WESTERN US RAPIDLY
GAINING STRENGTH. THIS WILL BEGIN A RATHER FAST WARMING TREND THAT
WILL HAVE LOCAL SURFACE TEMPS BACK TO NORMAL ON SATURDAY AND ABOVE
NORMAL AGAIN LATE IN THE WEEKEND. CONDITIONS SHOULD ALSO QUICKLY
BECOME DRY AS STABLE HIGH PRESSURE SETTLES IN NEAR THE SURFACE.
GAH

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE EXTENDED FORECAST BEGINS WITH NORTHEAST MONTANA IN NORTHWEST
FLOW WITH A LARGE UPPER LEVEL RIDGE TO THE SOUTH. THIS WILL BRING
90S BACK TO THE REGION UNTIL THE RIDGE BEGINS TO FLATTEN OUT
TOWARDS THE MIDDLE OF NEXT WEEK. THEN TEMPERATURES WILL BE AROUND
NORMALS WITH HIGHS IN THE UPPER 80S.

DRY CONDITIONS WILL CONTINUE THROUGH TUESDAY...AND EVEN THEN THE
BEST CHANCES WILL BE WEST OF AND SOUTH WITH BEST UPPER SUPPORT FOR
CONVECTION FORECAST OVER THOSE AREAS BY THE MODELS.

AFTER TUESDAY KEPT LOW POPS IN SINCE THE UPPER FLOW WILL BE
WESTERLY WITH SOME WEAK DISTURBANCES MOVING THROUGH... ALONG WITH
A SURFACE TROUGH IN THE REGION SHOULD HAVE AN ISOLATED
THUNDERSTORM OR TWO POSSIBLE DAILY.              PROTON

&&

.AVIATION...
VFR. A COLD FRONT WILL MOVE ACROSS THE REGION TODAY. THIS WILL
BRING THE WINDS AROUND FROM THE SOUTHEAST TO THE WEST THIS
AFTERNOON. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ESPECIALLY AT
SIDNEY AND GLENDIVE WHERE GUSTY WINDS AND BRIEF HEAVY RAIN COULD
CAUSE MVFR/IFR CONDITIONS. PROTON/JAMBA

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ134-135.

RED FLAG WARNING UNTIL 6 AM MDT FRIDAY FOR MTZ136-137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 2, 2:50 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
350 AM MDT THU AUG 2 2012

MTZ016-017-021-022-059>061-031000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
350 AM MDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR PHILLIPS... VALLEY...
PETROLEUM... AND GARFIELD COUNTIES FROM NOON TODAY THROUGH
MIDNIGHT AND THEN WILL CONFINE ITSELF TO MISSOURI BREAKS SOUTH
UNTIL 6AM. VERY DRY DOWNSLOPE WIND FROM THE SOUTHEAST THIS MORNING
FOLLOWED BY A WINDSHIFT TO THE NORTHEAST AND INCREASE IN SPEEDS WITH
THE PASSAGE OF A COLD FRONT THIS AFTERNOON COULD EASILY LEAD TO
CRITICAL FIRE WEATHER CONDITIONS AND POSSIBLY EXPLOSIVE FIRE
GROWTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-062-031000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
350 AM MDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA THIS
AFTERNOON. SOME OF THESE STORMS MAY PRODUCE HAIL AND DAMAGING
WINDS BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 186 km away, was scanning. The volume nearest the first event began at 16:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Prairie

When
August 2, 9:34 AM MST
Where
Prairie County, 0.84 mi NW of Terry
Measured
0.75 in hail
Reported by
Public
Coordinates
46.790, -105.310

Public reported mainly pea-sized hail mixed with some penny-sized stones.

Hail, Prairie

When
August 2, 2:00 PM MST
Where
Prairie County, 9.48 mi W of Mildred
Measured
0.88 in hail
Reported by
Public
Coordinates
46.680, -105.150

Public reported hail up to the size of nickels.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407586, 407587.